Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

August 14, 20124 counties in Florida

NWS Melbourne, FL issued this special weather statement at Aug 14, 2012, 4:01 PM EDT for 4 counties in Florida. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2012, 4:01 PM EDT (20:01 UTC)
Expired
Aug 14, 2012, 6:00 PM EDT
In force
119 min
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WWUS82 KMLB 142001
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
401 PM EDT TUE AUG 14 2012

FLZ041-044>046-053-144-142200-
INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
401 PM EDT TUE AUG 14 2012

...POTENTIAL FOR STRONG STORMS OVER MUCH OF THE INTERIOR FOR LATE 
AFTERNOON...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED BOTH 
THE EAST AND WEST COAST SEA BREEZE BOUNDARIES POISED TO COLLIDE OVER 
THE INTERIOR...IN THE GENERAL VICINITY OF GREATER ORLANDO.

IN ADDITION...OUTFLOW BOUNDARIES FROM STRONG STORMS TO THE NORTH 
OVER LAKE...VOLUSIA...AND SEMINOLE COUNTIES WERE MOVING SOUTH...AND 
A SEVERE STORM OVER POLK COUNTY WAS PUSHING ANOTHER STRONG OUTFLOW 
BOUNDARY EASTWARD TOWARD OSCEOLA COUNTY.

WHAT THIS MEANS IS THE POTENTIAL FOR STRONG TO POTENTIALLY SEVERE 
STORMS TO DEVELOP ACROSS LAKE...SEMINOLE...SOUTHERN VOLUSIA...ORANGE
AND OSCEOLA COUNTIES THROUGH 600 PM.

THERE IS THE POTENTIAL FOR RAPID DEVELOPMENT OF STORMS WHICH WILL BE 
CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 40 MPH...COIN 
SIZED HAIL...TORRENTIAL RAINFALL AMOUNTS OF 1 TO 3 INCHES AND 
FREQUENT TO EXCESSIVE LIGHTNING.

RESIDENTS SHOULD LISTEN FOR FURTHER STATEMENTS...AND POSSIBLY 
ADVISORIES OR WARNINGS...THROUGH EARLY EVENING. BE PREPARED TO MOVE 
INDOORS AT THE FIRST SIGN OF THREATENING WEATHER.


LAT...LON 2870 8196 2894 8161 2894 8114 2888 8110
      2779 8107 2780 8121 2784 8123 2786 8131
      2792 8132 2806 8145 2802 8138 2808 8135
      2808 8145 2814 8146 2815 8153 2825 8156
      2826 8166 2834 8167 2834 8195 2837 8197
TIME...MOT...LOC 1948Z 270DEG 8KT 2889 8110 2840 8113

$$



CRISTALDI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:00 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 14, 2:00 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT TUE AUG 14 2012

.DISCUSSION...

THROUGH TONIGHT...SIMILAR TO THE LAST FEW AFTERNOONS...INITIAL
CONVECTION IS IMPACTING THE NWRN AND SERN CWA...AND THE TREND WILL
BE TOWARD FILLING IN ACROSS THE CENTRAL COUNTIES DURING THE
REMAINDER OF THIS AFTERNOON. GIVEN THE PREVAILING LOW LEVEL/STEERING
LAYER WINDS...STILL THINK SLIGHTLY BETTER CHANCE FOR THE FIRST
COUPLE HOURS PAST SUNSET WILL BE ALONG THE EAST COAST. WITH ONGOING
ACTIVITY OVER THE SOUTH...WILL TRIM THAT AREA BACK TO 20 SINCE MOST
OF THE RESIDUAL INSTABILITY WILL BE USED UP BY 00Z. PLAN TO GO WITH
A PRE-FIRST PERIOD TO HANDLE LATE AFTERNOON SHOWERS/STORMS.

WED-FRI...LITTLE CHANGE IS INDICATED TO THE LOCAL WX PATTERN THROUGH
THE END OF THE WORK WEEK. SURFACE TO H85 RIDGE AXES REMAIN NEAR LAKE
OKEECHOBEE WITH FLAT H50 RIDGING ALOFT. PWAT FIELDS SHOW PERHAPS A
TENTH OR SO OF MEAN DRYING...BUT OVERALL IT DOESN'T LOOK ALL THAT
SIGNIFICANT. DEEPEST MOISTURE CONTINUES TO RESIDE OVER THE SRN
CWA...WHERE POPS WILL REMAIN ABOUT 10 PERCENT HIGHER - 40/50 AGAIN
ON WED...THEN 30/40 FOR THU-FRI. SHAVED A DEGREE OR TWO OFF OF MAV
MAX/MIN TEMPS.

SAT-TUE (PREV)...THE BROAD LOW LVL RIDGE ACROSS S FL TRANSITIONS
NORTHWARD TO CENTRAL FL EARLY NEXT WEEK. BROAD ERN CONUS L/W TROUGH
SHOULD BEING SOME DEEPER MOISTURE TO THE NRN CWA BY MON-TUE TIME
FRAME PERHAPS PORTENDING SLIGHTLY HIGHER COVERAGE OF SHOWERS/STORMS.
FOR NOW AT THE DAY 6/7 TIME RANGE WILL KEEP POPS CLOSER TO 40 PCT
FOR MUCH OF THE CWA THROUGH THE WEEKEND INTO EARLY NEXT WEEK. HIGHS
ALSO NEAR CLIMO LVLS...AROUND 90 ALONG THE COAST TO NEAR 93 FOR THE
INTERIOR.

&&

.AVIATION...EARLY ONSET OF PRECIP 15Z-17Z PROMPTED SEVERAL AMDS FOR
VRB-FPR-SUA...HOWEVER TIMING FOR REMAINDER OF THE CWA LOOKS PRETTY
MUCH ON TARGET. CONVECTION APPROACHING KLEE WILL MOVE INTO THE DAB-
SFB-MCO-ISM CORRIDOR 19Z-22Z...WITH TIX LIKELY THE LAST SITE TO BE
IMPACTED (AFT 21Z). FEW CELLS ALONG ECSB INVOF KMLB SPAWNED BY
CONVECTION TO THE SOUTH...SO KMLB COULD BE DEALING WITH A FEW SHOWERS
AND TS THROUGH ABOUT 20Z...THEN AGAIN AFT 22Z IF UPSTREAM ACTIVITY
HOLDS TOGETHER.

&&

.MARINE...S-SW FLOW WITH SPEEDS A LITTLE EITHER SIDE OF 10 KNOTS
INTO THIS WEEKEND WITH ONSHORE SEA BREEZES NEAR THE COAST MOST
AFTERNOONS...ESPECIALLY FROM THE CAPE SOUTHWARD - COULD SEE SOME
NOCTURNAL WIND ENHANCEMENT (10-15KT). SEAS 1-2 FT NEAR THE COAST TO
2-3 FT OFFSHORE. NOCTURNAL GULF STREAM SHOWERS/TS EXPECTED MUCH
OF THE UPCOMING WEEK. WESTERLY MID LYR FLOW SHOULD ALSO BRING SOME
STORMS BACK TO THE COAST IN THE LATE AFTERNOON/EARLY EVENING INTO
MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  92  73  92 /  30  40  20  30
MCO  74  94  75  93 /  20  40  20  30
MLB  73  90  73  90 /  30  40  20  40
VRB  73  90  73  89 /  30  50  20  40
LEE  75  94  76  94 /  20  40  20  30
SFB  75  94  76  94 /  20  40  20  30
ORL  76  94  77  94 /  20  40  20  30
FPR  73  89  72  90 /  30  50  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST/AVIATION...CRISTALDI
RADAR/IMPACT WX...BRAGAW
Hazardous weather outlook, Aug 14, 1:48 PM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
148 PM EDT TUE AUG 14 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-150600-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
148 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS WILL DEVELOP ALONG THE EAST COAST SEA
BREEZE THROUGH LATE AFTERNOON AS IT DRIFTS SLOWLY INLAND. IN
ADDITION...STORMS WILL PUSH INTO THE REGION NORTH OF I-4. STORMS
WILL CONTINUE TO DEVELOP ACROSS THE INTERIOR COUNTIES FROM LATE
AFTERNOON THROUGH EARLY EVENING AS OUTFLOW BOUNDARIES FROM EARLIER
STORMS INTERACT WITH THE EAST COAST SEA BREEZE. STORM MOTION WILL
BE NORTHEAST AROUND 10 MPH. STORMS APPROACHING THE COAST NORTH OF
SEBASTIAN INLET MAY BRIEFLY INTENSIFY AS THEY ENCOUNTER THE EAST
COAST SEA BREEZE. THE PRIMARY WEATHER HAZARDS WILL BE FREQUENT
LIGHTNING STRIKES AND WIND GUSTS TO 40 MPH.

.RIP CURRENT IMPACT...
A SMALL LONG PERIOD SWELL WILL PRODUCE A LOW TO MODERATE RISK OF
RIP CURRENTS AT THE BEACHES TODAY. ALWAYS CHECK WITH THE LIFEGUARDS
OR THE BEACH PATROL ABOUT SURF CONDITIONS BEFORE ENTERING THE
WATER. THE THREAT WILL BE HIGHEST THROUGH 3:30 PM DUE TO TIDAL
EFFECTS.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON AND EARLY EVENING STORMS MOVING TO THE
NORTHEAST AROUND 10 MPH MAY PRODUCE WIND GUSTS OVER 34 KNOTS
OVER INLAND LAKES...THE INTRACOASTAL WATERWAY AND THE NEARSHORE
COASTAL WATERS. BOATERS NORTH OF SEBASTIAN INLET SHOULD BE
ESPECIALLY AWARE OF STORMS APPROACHING FROM THE SOUTHWEST AS THEY
COULD INTENSIFY RAPIDLY AS THEY INTERACT WITH THE EAST COAST SEA
BREEZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DEEP SOUTHWEST TO WEST FLOW IS FORECAST TO CONTINUE THROUGH THE
UPCOMING WEEKEND. THE DEEP SOUTHWEST TO WEST FLOW WILL FOCUS STORMS
ON THE EASTERN SIDE OF THE PENINSULA EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE
NEEDED TODAY.

BRAGAW

In the hours before

Special weather statement, Aug 14, 3:48 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
348 PM EDT TUE AUG 14 2012

FLZ141-142030-
COASTAL VOLUSIA COUNTY-
348 PM EDT TUE AUG 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING OVER CENTRAL VOLUSIA COUNTY...

* UNTIL 430 PM EDT.

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING EXCESSIVE LIGHTNING OVER LAKE ASHBY...
MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE FARMTON.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

IN ADDITION...GUSTY WINDS UP TO 40 MPH MAY CAUSE UNSECURED OBJECTS
TO BLOW AROUND.

LAT...LON 2895 8087 2881 8106 2889 8111 2891 8111
      2891 8112 2897 8116 2901 8109
TIME...MOT...LOC 1947Z 306DEG 9KT 2895 8107

BRAGAW
Special weather statement, Aug 14, 4:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
401 PM EDT TUE AUG 14 2012

FLZ041-044>046-053-144-142200-
INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
401 PM EDT TUE AUG 14 2012

...POTENTIAL FOR STRONG STORMS OVER MUCH OF THE INTERIOR FOR LATE
AFTERNOON...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED BOTH
THE EAST AND WEST COAST SEA BREEZE BOUNDARIES POISED TO COLLIDE OVER
THE INTERIOR...IN THE GENERAL VICINITY OF GREATER ORLANDO.

IN ADDITION...OUTFLOW BOUNDARIES FROM STRONG STORMS TO THE NORTH
OVER LAKE...VOLUSIA...AND SEMINOLE COUNTIES WERE MOVING SOUTH...AND
A SEVERE STORM OVER POLK COUNTY WAS PUSHING ANOTHER STRONG OUTFLOW
BOUNDARY EASTWARD TOWARD OSCEOLA COUNTY.

WHAT THIS MEANS IS THE POTENTIAL FOR STRONG TO POTENTIALLY SEVERE
STORMS TO DEVELOP ACROSS LAKE...SEMINOLE...SOUTHERN VOLUSIA...ORANGE
AND OSCEOLA COUNTIES THROUGH 600 PM.

THERE IS THE POTENTIAL FOR RAPID DEVELOPMENT OF STORMS WHICH WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 40 MPH...COIN
SIZED HAIL...TORRENTIAL RAINFALL AMOUNTS OF 1 TO 3 INCHES AND
FREQUENT TO EXCESSIVE LIGHTNING.

RESIDENTS SHOULD LISTEN FOR FURTHER STATEMENTS...AND POSSIBLY
ADVISORIES OR WARNINGS...THROUGH EARLY EVENING. BE PREPARED TO MOVE
INDOORS AT THE FIRST SIGN OF THREATENING WEATHER.

LAT...LON 2870 8196 2894 8161 2894 8114 2888 8110
      2779 8107 2780 8121 2784 8123 2786 8131
      2792 8132 2806 8145 2802 8138 2808 8135
      2808 8145 2814 8146 2815 8153 2825 8156
      2826 8166 2834 8167 2834 8195 2837 8197
TIME...MOT...LOC 1948Z 270DEG 8KT 2889 8110 2840 8113

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:32 PM EDTSpecial Weather StatementMLBFlagler58 min
Aug 14, 3:48 PM EDTSpecial Weather StatementMLBVolusia42 min
Aug 14, 4:00 PM EDTSevere Thunderstorm WarningMLBVolusia34 min
Aug 14, 4:24 PM EDTSpecial Weather StatementMLBOrange51 min
Aug 14, 4:33 PM EDTSevere Thunderstorm WarningMLBBrevard, Seminole, Volusia42 min
Aug 14, 4:56 PM EDTSpecial Weather StatementMLBOrange, Seminole49 min
Aug 14, 5:11 PM EDTSpecial Weather StatementMLBSeminole64 min
Aug 14, 5:20 PM EDTSpecial Marine WarningMLB64 min
Aug 14, 5:40 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange22 min
Aug 14, 5:51 PM EDTSpecial Weather StatementMLBOsceola39 min
Aug 14, 6:17 PM EDTSpecial Weather StatementMLBOsceola43 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.